Skip to main content
Log in

Parameterized Complexity of Superstring Problems

  • Published:
Algorithmica Aims and scope Submit manuscript


In the Shortest Superstring problem we are given a set of strings \(S=\{s_1, \ldots , s_n\}\) and integer \(\ell \) and the question is to decide whether there is a superstring s of length at most \(\ell \) containing all strings of S as substrings. We obtain several parameterized algorithms and complexity results for this problem. In particular, we give an algorithm which in time \(2^{\mathcal {O}(k)} {\text {poly}}(n)\) finds a superstring of length at most \(\ell \) containing at least k strings of S. We complement this by a lower bound showing that such a parameterization does not admit a polynomial kernel up to some complexity assumption. We also obtain several results about “below guaranteed values” parameterization of the problem. We show that parameterization by compression admits a polynomial kernel while parameterization “below matching” is hard.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Concorde TSP Solver.

  2. Bellman, R.: Dynamic programming treatment of the travelling salesman problem. J. ACM (JACM) 9(1), 61–63 (1962)

    Article  MathSciNet  MATH  Google Scholar 

  3. Bodlaender, H.L., Jansen, B.M.P., Kratsch, S.: Kernelization lower bounds by cross-composition. SIAM J. Discret. Math. 28(1), 277–305 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  4. Bulteau, L., Hüffner, F., Komusiewicz, C., Niedermeier, R.: Multivariate algorithmics for NP-hard string problems. Bull. EATCS 114 (2014)

  5. Cygan, M., Fomin, F.V., Kowalik, L., Lokshtanov, D., Marx, D., Pilipczuk, M., Pilipczuk, M.: Parameterized Algorithms. Springer, Berlin (2015)

    Book  MATH  Google Scholar 

  6. Downey, R.G., Fellows, M.R.: Fundamentals of Parameterized Complexity. Springer, Texts in Computer Science (2013)

    Book  MATH  Google Scholar 

  7. Edmonds, J.: Maximum matching and a polyhedron with \(0,1\)-vertices. J. Res. Nat. Bur. Stand. Sect. B 69B, 125–130 (1965)

    Article  MathSciNet  MATH  Google Scholar 

  8. Evans, P.A., Wareham, T.: Efficient restricted-case algorithms for problems in computational biology. Algorithms in Computational Molecular Biology: Techniques. Approaches and Applications, pp. 27–49. Wiley, Wiley Series in Bioinformatics (2011)

  9. Fomin, F.V., Lokshtanov, D., Panolan, F., Saurabh, S.: Representative sets of product families. In: Algorithms-ESA 2014, pp. 443–454. Springer (2014)

  10. Gallant, J., Maier, D., Storer, J.A.: On finding minimal length superstrings. J. Comput. Syst. Sci. 20(1), 50–58 (1980)

    Article  MathSciNet  MATH  Google Scholar 

  11. Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. Freeman, New York (1979)

    MATH  Google Scholar 

  12. Golovnev, A., Kulikov, A.S., Mihajlin, I.: Solving 3-superstring in \(3^{n/3}\) time. In: Mathematical Foundations of Computer Science 2013, pp. 480–491. Springer (2013)

  13. Golovnev, A., Kulikov, A.S., Mihajlin, I.: Solving SCS for bounded length strings in fewer than \(2^n\) steps. Inf. Process. Lett. 114(8), 421–425 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  14. Held, M., Karp, R.M.: A dynamic programming approach to sequencing problems. J. Soc. Ind. Appl. Math. 10(1), 196–210 (1962)

    Article  MathSciNet  MATH  Google Scholar 

  15. Karp, R.M.: Dynamic programming meets the principle of inclusion and exclusion. Op. Res. Lett. 1(2), 49–51 (1982)

    Article  MathSciNet  MATH  Google Scholar 

  16. Kohn, S., Gottlieb, A., Kohn, M.: A generating function approach to the traveling salesman problem. In: Proceedings of the 1977 annual conference. pp. 294–300. ACM (1977)

  17. Mucha, M.: Lyndon words and short superstrings. In: Proceedings of the Twenty-Fourth Annual ACM-SIAM Symposium on Discrete Algorithms. pp. 958–972. SIAM (2013)

  18. Williams, R.: Finding paths of length k in \(O^{*}(2^k)\) time. Inf. Process. Lett. 109(6), 315–318 (2009)

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Petr A. Golovach.

Additional information

The research leading to these results has received funding from the Government of the Russian Federation (Grant 14.Z50.31.0030) and the Grant of the President of Russian Federation (MK-6550.2015.1). A preliminary version of the paper appeared in the proceedings of CPM 2015.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Bliznets, I., Fomin, F.V., Golovach, P.A. et al. Parameterized Complexity of Superstring Problems. Algorithmica 79, 798–813 (2017).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: